North Carolina, 2004

Tornadoes in North Carolina, July 17, 2004

July 17, 2004 · NWS MHX · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT SAT JUL 17 2004

.SHORT TERM...PRIMARY CONCERN WILL BE CONVECTION TONIGHT AND SUNDAY.
CONVECTION LIFTING NE OUT OF FAR SE NC ATTM APPEARS TO BE IN ASSOC
WITH LEFT EXIT RGN OF JET STREAK WORKING E ACROSS THE AREA. THIS IS
THE BEST UPPER DIV ASCD WITH THIS JET STREAK SHOULD STAY SOUTH OF
THE CWA...BUT WITH TROF DIGGING TO THE WEST AND MID LVL FLOW
BECOMING MORE SWRLY EXPECT SOME OF THIS CONVECTION TO EDGE INTO THE
CWA THIS EVNG. ANOTHER JET STREAK AND ASCD VORT LOBE SHOULD LIFT
MORE NERLY INTO THE CWA LATER THIS EVNG FROM AL/GA VCNTY. THIS
LIKELY TO BE THE MAIN CAUSE OF PCPN OUR RGN. ONLY PROBLEM MAY BE
LOCATION. IF THIS IS TOO FAR E BULK OF CWA WILL MISS GENERAL PCPN IN
FAVOR OF MORE SCATTERED VARIETY. FOR NOW WILL FAVOR A TRACK JUST
INLAND FROM THE COAST AND PUT ENTIRE CWA UNDER LIKELY POPS. BEST
LIFT ASCD WITH THIRD JET STREAK WELL TO THE NORTH AND GIVEN TIME OF
PASSAGE LOW LVL INSTABILITY WILL NOT BE AS EXTREME. THINK
POSSIBILITY OF SVR WX IS LIMITED LATER TONIGHT...ALTHOUGH MAY SEE
SOME ISOLD SVR CELLS EARLY THIS EVENING. WILL PLAY UP POTENTIAL FOR
HEAVY RAIN TONIGHT AND EARLY SUN AS WELL.

VORT LOBE LIFTS NE SUN MRNG. SHOULD SEE SOME LINGERING ACTIVITY INTO
THE MRNG HOURS. GFS IS SLOWER THAN ETA. FOR NOW PREFER SLIGHTLY
FASTER ETA GIVEN WHAT APPEARS TO BE BETTER TIMING OF ONGOING PCPN.
CLOUDS SUNDAY WILL LIKELY CUT HIGH TEMPS A BIT AS WELL.

BOTH MODELS INDICATE SOME DRYING THE MID LVLS BY MON INTO TUE...BUT
NO REAL LOSS OF MSTR IN THE LOW LVLS. ALSO SHOWING A COUPLE OF VORT
LOBES ROTATING THROUGH THE BASE OF THE LONG WAVE TROF THAT STAYS
WEST OF US. WITH THIS IN MIND WILL MAINTAIN AT LEAST SLIGHT CHANCE
POPS THROUGH TUES.

&&

.LONG TERM...PATTERN BEGINS TO SHIFT BY LATE WED AS PERSISTENT EAST
COAST TROF FINALLY SHIFTS EAST AND BEGINS TO DEAMPLIFY. EXTENDED
PORTION OF GFS AND ENSEMBLES MAINTAIN LOW POPS FOR WED AND THURS
THEN RAMP UP POPS AGAIN BY FRI WITH VORT LOBE MOVING THROUGH WNW
FLOW. NOT THE BEST FLOW DIRECTION FOR US SO WILL ONLY MENTION LOW
CHANCE AT THAT POINT. BY SAT PATTERN SHIFTS AGAIN WITH ANOTHER JET
STREAK DIVING INTO THE TN VLY AND DIGGING TROF ONCE MORE. THIS MAY
LEAD TO SCATTERED CONVECTION AS WELL SO WILL KEEP CHANCE POPS IN FOR
SAT ALSO.

&&

.AVIATION...LWRG CLDS THRU THE AFTN WI APPCHG SYS. MVFR CONDS TNGT
WI PCPN. IMPRVG CONDS AFT SR.

&&

.MARINE...MDLS COMING CLOSER TGTHR ON TRACK OF SFC LO...ALTHO THR
ARE SUM DIFFERENCES. SLY LO LVL FLO AS SFC LO SLOWLY TRACKS NE TNGT
INTO MON. WI CLOSER APPCH OF SFC LO...BLV GRAD WONT BE TITE ENUF FOR
SCA CRIT WNDS. HWVR WI SLY FETCH...CANT ARGUE AGNST SEAS RCHG 6 FT
OR MR IN SRN WTRS LT SUN INTO SUN NGT. MDLS AGREE IN KPG FNT OVR
CSTL PLAINS FOR NXT FEW DAZ. ETA SEEMS MR REALISTIC KPG WV ON FNT S
OF AREA. THIS WL GV US SW WNDS OVR THE WTRS AND MUCH OF THE CWA THRU
THE FP. LCTN OF FNT WL DETERMINE WHAT THE WNDS WL BE OVR THE WRN
THRD OF CWA. WL MOST LIKELY GO WI SW WND OVR ENTIRE CWA THRU THE
WORK WK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

MLF/CGG
Hazardous weather outlook, Jul 17, 2:40 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 AM EDT SAT JUL 17 2004

NCZ029-044>047-079>081-090>095-098-103-104-180800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
340 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A SHORTWAVE TROUGH WILL MOVE TOWARDS THE REGION THIS EVENING AND
PRODUCE SOME STRONG AND EVEN LOCALLY SEVERE THUNDERSTORMS. HEAVY
DOWNPOURS AND SOME LOCALIZED FLOODING IS POSSIBLE IN SOME OF THE
STRONGER STORMS. ANY SEVERE STORM ALSO HAS THE POTENTIAL TO PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR FOR THE AFTERNOON HOURS PRIMARILY
ALONG THE SEABREEZE FRONT. AT THIS TIME...SEVERE THUNDERSTORMS DO NOT
LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SJ

The radar

The Morehead City radar (KMHX), 16 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Carteret

When
July 17, 4:19 PM EST
Where
Carteret County, Atlantic Beach
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -76.733

Waterspout moved onshore partially removing a roof.

Tornado, Carteret

When
July 17, 4:25 PM EST to 4:40 PM EST
Where
Carteret County, 1 mi S of Otway
Rating
F1
Path length
3 mi
Path width
35 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.750, -76.567

Tornado moved across Otway damaging several homes with many trees down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413214, 5413215.